Texas, 2008

Tornado and Strong Wind in Texas, December 27, 2008

December 27, 2008 · NWS SHV · 6 events in 5 counties and zones

A strong cold front moved through northeast Texas during the day Saturday, December 27th. Near record high temps with dewpoints in the 60s ahead of the front along with a strong low level jet of 50 knots made for an environment favorable for tornadoes.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong cold front moved through northeast Texas during the day Saturday, December 27th. Near record high temps with dewpoints in the 60s ahead of the front along with a strong low level jet of 50 knots made for an environment favorable for tornadoes. Scattered strong thunderstorms developed along the cold front across northeast Texas. A tornado was reported across Franklin County, Texas but the majority of the wind damage across the rest of northeast Texas was non-convective in nature as a result of strong post-frontal wind gusts. The strong non-thunderstorm winds resulted in a few downed trees and large tree limbs...mainly across Smith, Bowie, Cherokee Counties. Some power was knocked out in a few locations with some roof damage reported west of Tyler, Texas in Smith County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 27, 11:17 AM CST, 20 minutes earlier.

Area forecast discussion, Dec 27, 11:17 AM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1117 AM CST SAT DEC 27 2008

.DISCUSSION...
MADE A FEW TWEAKS TO HIGH TEMP GRID BASED ON VIS SHOWING BREAKS
OVER SE CORNER...WITH EVEN SOME SUN...CLOSE TO 80 SEEMS
REASONABLE. ELSEWHERE...WITH FEW BREAKS AS YET...KEPT IN THE LOW
TO MID 70S. ADJUSTED WINDS WITH SOME NEW 12Z MAV AND DEWPOINTS
ACCORDINGLY. FRONT IS NEAR FORT SMITH...DOWN THROUGH FORT WORTH
WITH A DECENT CONVECTIVE ASSIST ATTM...BUT WATER VAPOR SHOWS
SHORT WAVE ENERGY OVER THE OK/TX PANHANDLES IS LIFTING NNE. A
THIRD SHORT WAVE IN THIS PATTERN IS JETTING OVER NORTHERN BAJA
NOW...AND WILL PLAY A KEY ROLE IN FRONTAL SPEED INTO THE LATE DAY
AND EVENING. CHANGES TO OVERNIGHT POP/WX GRIDS MAY BE IN ORDER TO
SLOW THINGS A BIT...BUT WILL WAIT FOR NEW GUID PACKAGE. /24/

&&

.AVIATION...
COLD FRONT EXTENDS FROM NEAR KTQH THROUGH KFWD AT 15Z AND EXPECT THIS
FEATURE TO CONTINUE TO PLOW INTO MARITIME TROPICAL AIRMASS ACROSS
DEEP E TX THROUGH S AR AND N LA.  ALONG AND AHEAD OF THE
FRONT...WIDESPREAD TSTMS WITH MVFR CEILINGS TO CONTINUE THROUGH THIS
SATURDAY EVENING ALONG AND AHEAD OF THE SEWD MOVING COLD FRONT.

COLD FRONT SCHEDULED TO EXIT NE LA AND SE AR DURING LATE THIS
SATURDAY EVENING.  EXPECT SLOWLY IMPROVING CONDITIONS FROM W TO E
OVERNIGHT AND THROUGH SUNDAY MORNING TO VFR.  VIII.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  75  40  58  37  67 / 100  20   0   0   0
MLU  80  42  56  36  65 / 100 100  10  10   0
DEQ  71  31  57  31  64 / 100   0   0   0   0
TXK  73  36  56  34  65 / 100   0   0   0   0
ELD  75  38  57  33  65 / 100  70   0   0   0
TYR  72  36  58  35  68 / 100   0   0   0   0
GGG  74  38  59  37  68 / 100   0   0   0   0
LFK  75  41  59  38  68 / 100   0   0  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: ARZ050-051-059>061-070>073.

LA...LAKE WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: LAZ001>006-010>014-017>022.

OK...LAKE WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: OKZ077.

TX...LAKE WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR THE
     FOLLOWING ZONES:
     TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

24/08
Hazardous weather outlook, Dec 27, 6:10 AM CST, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
610 AM CST SAT DEC 27 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-281215-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
610 AM CST SAT DEC 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...
SOUTHWEST ARKANSAS...NORTHEAST TEXAS AND FOR NORTHWEST AND NORTH
CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...

A TIGHT PRESSURE GRADIENT ACROSS THE SOUTHERN PLAINS WILL RESULT IN
WINDY CONDITIONS ACROSS THE FORECAST AREA...WITH GUSTS AS HIGH AS
35 MPH FROM THE SOUTH. THESE WINDS MAY RESULT IN DIFFICULT DRIVING
CONDITIONS FOR HIGH PROFILE VEHICLES...AS WELL AS ROUGH CONDITIONS
ON AREA LAKES.

BY NOON...A SQUALL LINE OF STRONG TO SEVERE THUNDERSTORMS WILL
ENTER PORTIONS OF NORTHEAST TEXAS...SOUTHEAST OKLAHOMA AND
SOUTHWEST ARKANSAS. THESE THUNDERSTORMS WILL CROSS INTO CENTRAL
ARKANSAS...NORTHWEST LOUISIANA AND DEEP EAST TEXAS BY MID
AFTERNOON...AND EXIT CENTRAL LOUISIANA LATE THIS EVENING.

WHILE ALL AREAS OF THE FOUR STATE REGION ARE UNDER THE THREAT OF SEVERE
WEATHER...THE GREATEST THREAT EXISTS TO THE NORTH OF A LUFKIN
TEXAS TO ELDORADO LINE. DAMAGING WINDS AND HEAVY RAIN WILL BE THE
GREATEST THREATS. IN ADDITION...SOME THUNDERSTORMS WILL BE CAPABLE
OF PRODUCING LARGE HAIL...AND A FEW TORNADOES ARE EXPECTED TO
DEVELOP WITHIN THE SQUALL LINE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SHOWERS WILL GRADUALLY EXIT CENTRAL LOUISIANA DURING THE EARLY
MORNING HOURS OF SUNDAY IN THE WAKE OF THE COLD FRONT WHICH WILL
HAVE PASSED THROUGH THE AREA SATURDAY EVENING. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT OFFICIALS...WILL BE NEEDED FROM LATE MORNING THROUGH
THE AFTERNOON FOR LOCATIONS IN NORTHEAST TEXAS...SOUTHEAST
OKLAHOMA...AND SOUTHWEST ARKANSAS. THESE PERSONNEL WILL THEN BE
NEEDED DURING THE AFTERNOON AND EVENING FOR LOCATIONS IN NORTHERN
LOUISIANA AND CENTRAL ARKANSAS.

18

The radar

The Shreveport radar (KSHV), 143 km away, was scanning. The volume nearest the first event began at 17:37 UTC.

Open the radar archive at this moment

Event by event

4 strong wind, 1 tornado, 1 funnel cloud. Local standard time, as filed.

Tornado, Franklin

When
December 27, 11:37 AM CST to 11:39 AM CST
Where
Franklin County, 1.85 mi W of New Hope to 0.56 mi WNW of New Hope
Rating
EF0
Path length
1.38 mi
Path width
50 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
33.022, -95.212

An EF0 tornado with winds of approximately 65 mph occurred on the east side of CR 4315 near a cemetary. Several large trees and branches were downed, one on a home. A large metal roof was also peeled from a barn|and insulation was thrown into nearby trees.

Strong Wind, Smith

When
December 27, 11:58 AM CST
Where
Smith forecast zone
Measured
42 kt (48 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.375, -95.269 (the zone’s center; the record gives no point)

Roof damage was reported by local law enforcement due to strong non-thunderstorm wind gusts west of Tyler, Texas.

Strong Wind, Bowie

When
December 27, 12:20 PM CST
Where
Bowie forecast zone
Measured
42 kt (48 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.446, -94.423 (the zone’s center; the record gives no point)

Power lines were downed in the southern half of the city of Dekalb, Texas associated with strong winds behind a cold front.

Strong Wind, Cherokee

When
December 27, 12:40 PM CST to 12:45 PM CST
Where
Cherokee forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
31.837, -95.165 (the zone’s center; the record gives no point)

A few trees were downed near Bullard and east of Jacksonville, Texas from non-thunderstorm wind gusts. Some isolated power outages were reported as well.

Strong Wind, Bowie

When
December 27, 12:50 PM CST to 1:20 PM CST
Where
Bowie forecast zone
Measured
42 kt (48 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.446, -94.423 (the zone’s center; the record gives no point)

A large tree was downed across power lines due to strong non-thunderstorm wind gusts.

Funnel Cloud, Cass

When
December 27, 1:22 PM CST
Where
Cass County, 1.74 mi W of Atlanta
Reported by
Amateur Radio
Coordinates
33.120, -94.160

Ham radio operator reported a funnel cloud near Atlanta, Texas.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyThe tornado archive for Texas, 2008Warnings in Texas, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 141032, 141010, 141011, 141014, 141016, 141018.